Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Stories
Poems
Fun Stuff
Books
Links
Video Links
About this site

Notes on Tolerance

Notes on Tolerance

From the FAQ

WHAT DOES "TOLERANCE" MEAN? 

Tolerance is the process by which the receptors in your brain become habituated to the action of a drug.  When tolerance is reached, more of the drug is required to achieve the same effect.  With benzodiazepines, and probably with many other classes of drugs as well, tolerance is virtually always associated with some degree of physical dependence.  If you find that you are experiencing tolerance, this is a clear warning sign that you may have formed a dependency.

From the Ashton Manual

Tolerance.

Tolerance to many of the effects of benzodiazepines develops with regular use: the original dose of the drug has progressively less effect and a higher dose is required to obtain the original effect. This has often led doctors to increase the dosage in their prescriptions or to add another benzodiazepine so that some patients have ended up taking two benzodiazepines at once.

However, tolerance to the various actions of benzodiazepines develops at variable rates and to different degrees. Tolerance to the hypnotic effects develops rapidly and sleep recordings have shown that sleep patterns, including deep sleep (slow wave sleep) and dreaming (which are initially suppressed by benzodiazepines), return to pre-treatment levels after a few weeks of regular benzodiazepine use. Similarly, daytime users of the drugs for anxiety no longer feel sleepy after a few days.

Tolerance to the anxiolytic effects develops more slowly but there is little evidence that benzodiazepines retain their effectiveness after a few months. In fact long-term benzodiazepine use may even aggravate anxiety disorders. Many patients find that anxiety symptoms gradually increase over the years despite continuous benzodiazepine use, and panic attacks and agoraphobia may appear for the first time after years of chronic use. Such worsening of symptoms during long-term benzodiazepine use is probably due to the development of tolerance to the anxiolytic effects, so that "withdrawal" symptoms emerge even in the continued presence of the drugs. However, tolerance may not be complete and chronic users sometimes report continued efficacy, which may be partly due to suppression of withdrawal effects. Nevertheless, in most cases such symptoms gradually disappear after successful tapering and withdrawal of benzodiazepines. Among the first 50 patients attending my clinic, 10 patients became agoraphobic for the first time while taking benzodiazepines. Agoraphobic symptoms abated dramatically within a year of withdrawal, even in patients who had been housebound, and none were incapacitated by agoraphobia at the time of follow-up (10 months to 3.5 years after withdrawal).

Tolerance to the anticonvulsant effects of benzodiazepines makes them generally unsuitable for long-term control of epilepsy. Tolerance to the motor effects of benzodiazepines can develop to a remarkable degree so that people on very large doses may be able to ride a bicycle and play ball games. However, complete tolerance to the effects on memory and cognition does not seem to occur. Many studies show that these functions remain impaired in chronic users, recovering slowly, though sometimes incompletely, after withdrawal.

Tolerance is a phenomenon that develops with many chronically used drugs (including alcohol, heroin and morphine and cannabis). The body responds to the continued presence of the drug with a series of adjustments that tend to overcome the drug effects. In the case of benzodiazepines, compensatory changes occur in the GABA and benzodiazepine receptors which become less responsive, so that the inhibitory actions of GABA and benzodiazepines are decreased. At the same time there are changes in the secondary systems controlled by GABA so that the activity of excitatory neurotransmitters tends to be restored. Tolerance to different effects of benzodiazepines may vary between individuals - probably as a result of differences in intrinsic neurological and chemical make-up which are reflected in personality characteristics and susceptibility to stress. The development of tolerance is one of the reasons people become dependent on benzodiazepines, and also sets the scene for the withdrawal syndrome.

Some member’s descriptions of how they experienced tolerance

“At some point I started developing a lot of neurological symptoms. I work in sales and have always prided myself on handling whatever life brought to me. I was strong and independent: that all came to a halt. I turned into someone that I never knew. I got weaker and sicker. Over the next 2 yrs. I went to so many doctors. I have been checked for MS, lupus, mercury poisoning, and many others. I never would increase my dosages and they said that I wasn't taking enough to cause a problem....sure. After researching this myself, and going to be evaluated by another doctor, I was told I had tolerance withdrawal and had been suffering from this for a long time. I have been in torture for over 2 years”

 

“My doctor prescribed Klonopin to me for relief of ‘mild’ insomnia. When I started getting panic attacks, for the first time in my life, in between night doses due to tolerance withdrawal, the same doctor then told me that I had suddenly developed panic disorder!”

 

“I've been taking Xanax for nearly 15 years. I have been in a state of tolerance/withdrawal for probably 6 or more years and didn't know it. In January of 98 I was beginning to have very quick, sharp pains in my thighs as well as numbness, bad enough to go to the doctor. He was not the doctor prescribing Xanax at the time, in fact, he said he never would. He examined me and said he did not know what the problem was but guessed that it could be related to the Xanax. I had a hard time believing it at that point because I did not understand all about tolerance/withdrawal.” 

 

“I seem to have many symptoms, such as numbness in my face, crying spells, plus many other symptoms due to the Klonopin. I'm getting ready to begin my water titration off of 1.75mgs of Klonopin. My chest hurts me at times also, and after having many tests done, the doctor came up with some form of arthritis.”

 

“Well, I've been on clonazepam for 3 going on 4 years. There aren't any Doctors anywhere near me that will even consider using the Ashton method to taper me off of these devils in a bottle. I haven't increased my dosage in well over a year, and refuse to do so. But I have all of the withdrawal type symptoms as people that are tapering, minus anxiety attacks.”

 

“I've been on the Klonopin about 1 1/2 years and I get dizzy sometimes, I have floaters, my head hurts a lot, I have heart palpitations and nausea. That's just to name a few.”

 

“I was prescribed, Imovane, 15 mgs: up to three times a day to help my anxiety. I know it is a sleeping pill. (Description: benzo derivative, short half life, not approved in USA) I took it for 7 months and then one day had the worst feeling of dread, sheer panic.”

 

“In February 2007, my doctor put me on Ativan 2x a day for some insomnia and stress I was having at work. It worked and for all of March I seemed fine. In April, I got a GI "bug." To make a very long story short, for the next five months I had on and off pain, nausea and endless tests; all the tests were OK. The doc said I had IBS. In July and August things got worse and I was waking up sick and ending the workday sick - I took the Ativan at 9AM and 10PM - it always made me feel better”

Summary

  1. Tolerance means that the body has grown used to the action of a drug.
  2. Tolerance means that a person may start to suffer withdrawal symptoms while still taking the drug.
  3. Tolerance may result in a person’s original symptoms becoming worse than they were before they started taking the drugs. This may happen with anxiety.
  4. Tolerance may develop to the other modes of action of the drug other than the one for which a person is taking the drug. So a person taking a benzodiazepine for anxiety may start to suffer muscle problems as tolerance to that action develops.
  5. Tolerance may result in a doctor prescribing more of a drug resulting in a person being caught in escalating use of the drug.
  6. Tolerance is a warning sign that dependency may be starting.
  7. Tolerance is a sign that it may be time to consider tapering off the drug

 

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 23 May 2013